Hail, Jackson
- When
- August 1, 9:52 PM CST
- Where
- Jackson County, Independence
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.083, -94.433
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 8:54 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 954 PM CDT FRI AUG 1 2003 SCATTERED SHOWERS AND A FEW ISOLATED STORMS HAVE POPPED UP IN AN AREA WHERE SATELLITE IS SHOWING AN INCREASE IN AC. WILL UPDATED FORECASTS FOR CENTRAL MISSOURI AREA TO COVER THIS DEVELOPMENT. PC 842 PM... LAST OF SHOWERS HAD DIED OUT IN FORECAST AREA. MODELS SHOW LACK OF UPPER SUPPORT OVERNIGHT AND WATER VAPOR IMAGERY AND PROFILERS SEEMS TO CONFIRM SO WILL GO WITH DRY WEATHER THE REST OF TONIGHT. WILL BE UPDATING GRIDS AND PRODUCTS. PC 308 PM... FOCUS FOR THIS AFTERNOONS FORECAST IS ON OUR POTENTIAL FOR THUNDERSTORMS THIS EVENING. THE OUTFLOW BOUNDARY...FROM THIS MORNINGS CONVECTION...IS WALLOWING AROUND SOUTHERN MISSOURI. SATELLITE IMAGERY SHOWS THE BOUNDARY STRETCHING FROM VIENNA MISSOURI THROUGH FORT SCOTT KANSAS AND CURVES BACK TOWARDS EMPORIA. THIS BOUNDARY WILL BE THE FOCUS FOR EVENING CONVECTION AS AN UPPER LEVEL JET MAX MOVES SOUTHEAST ACROSS IT. THE COLD DOME OF AIR DEPOSITED OVER NORTHWESTERN MISSOURI THIS MORNING IS EXPECTED TO KEEP THE AIR STABILIZED JUST ENOUGH TO PREVENT ANYTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS. THOUGH THE JET STREAK DIVING UNDER THE MINNESOTA LOW WILL CONTINUE TO CREATE ENOUGH FORCING TO WARRANT KEEPING A CHANCE OF SHOWERS IN THE SOUTHERN HALF OF THE FORECAST AREA FOR THE EARLY EVENING HOURS. GIVEN THE PROXIMITY OF THE BOUNDARY TO THE SOUTH I HAVE ALSO UPPED THE POPS ALONG THE SOUTHERN EDGE OF THE WARNING AREA INTO THE LIKELY RANGE. AS FOR THE REMAINDER OF THE WEEKEND...ADJUSTED TEMPS DOWN A LITTLE AS THE LOW TO OUR NORTH LOOKS TO TAKE ITS TIME LIFTING OUT OF THE GREAT LAKES. CUTTER 119 PM... QUICK ADJUSTMENT MADE TO THE FORECAST TO ACCOUNT FOR THE ONGOING SHOWERS. THE WEAK CONVECTIVE COMPLEX OF SHOWERS THIS MORNING HAS DEPOSITED A MESO HIGH ON TOP OF THE NORTHERN HALF OF MISSOURI. WITH A COOL AIRMASS IN PLACE...THIS ALONE WARRANTED DROPPING TEMPS A CATEGORY FOR THE AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON ACROSS MOST OF THE FORECAST AREA AS A JET STREAK MOVES ACROSS THE COLD POOL. BETTER DEVELOPMENT OF THUNDERSTORM ACTIVITY LOOKS TO STAY TO OUR WEST OR NORTH THROUGH THE AFTERNOON WHERE SURFACE HEATING HAS DESTABILIZED THE AIRMASS. HOWEVER...WITH A NORTHWEST FLOW ALOFT DIRECTIONAL SHEAR MIGHT BE SUFFICIENT TO ORGANIZE A SUPERCELL THUNDERSTORM OR TWO...ESPECIALLY IF THE CLOUDS BEGIN TO BREAKUP. CUTTER THE UPPER LEVEL PATTERN OF A PACIFIC TROUGH...WESTERN U.S. RIDGE AND EASTERN TROUGH WILL PERSIST THROUGHOUT THE EXTENDED TIME FRAME. THE TROUGH OFF THE COAST OF BRITISH COLUMBIA WILL AMPLIFY AND DEVELOP A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST BY WEDNESDAY. THE TROUGH AMPLIFICATION WILL CAUSE THE WESTERN U.S. RIDGE TO SHIFT SLIGHTLY EASTWARD. THE RIDGE WILL REMAIN FAR ENOUGH WEST TO KEEP THE UPPER LEVEL NORTHWEST FLOW REGIME IN PLACE OVER KANSAS/MISSOURI THROUGH THURSDAY BEFORE WINDS TURN MORE NORTHERLY ON FRIDAY. THE NORTHWEST FLOW MAKES FOR TRICKY FORECASTING IN TERMS OF ANY DISTURBANCES THAT MIGHT RIDE DOWN THE EASTERN PERIPHERY OF THE RIDGE. PRECIPITATION CHANCES WERE INTRODUCED LATE MONDAY INTO TUESDAY AS A WEAK WAVE MOVES INTO EASTERN KANSAS/WESTERN MISSOURI. THE GFS HINTS AT AN MCS ORGANIZING OVER WESTERN NEBRASKA AND PROPAGATING SOUTHEASTWARD ACROSS CENTRAL PORTIONS OF MISSOURI ON TUESDAY. WILL HOLD OFF ON PRECIPITATION CHANCES THEREAFTER AS THE TIMING OF ADDITIONAL WAVES REMAINS UNCERTAIN. TEMPERATURES LOOK TO BE ON TRACK SO ONLY MINOR CHANGES THERE. STOFLET 305 AM... EARLY MORNING SATELLITE IMAGERY AND OBSERVATIONAL DATA DEPICT A VERTICALLY STACKED UPPER LOW OVER NORTHEASTERN MINNESOTA...WITH A RELATED SURFACE FRONT EXTENDING ACROSS CENTRAL IOWA AND NORTHERN NEBRASKA. VORT MAX ALSO NOTED MOVING OVER WESTERN NEBRASKA. THIS FEATURE IS FORECAST TO INTENSIFY AS IT RACES ACROSS THE CENTRAL PLAINS THIS MORNING...AND TRACK ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA DURING THE LATE MORNING AND AFTERNOON. EXPECT THIS IMPULSE TO AID THUNDERSTORM CHANCES...ESPECIALLY DURING THE AFTERNOON IN THE VICINITY OF THE SURFACE BOUNDARY. IN ADDITION...BOTH ETA/GFS SOLUTIONS PROG AN INCREASE IN MOISTURE ADVECTION AT 850 MB ACROSS EASTERN KANSAS AND WEST CENTRAL MISSOURI DURING THE AFTERNOON AND EARLY EVENING...WHICH WILL COMBINE WITH INCREASED INSTABILITY AND LIKELY OFFER ADDITIONAL SUPPORT FOR THUNDERSTORM ACTIVITY. EXPECT SHOWERS AND THUNDERSTORMS TO HAVE ENDED ACROSS THE ENTIRE FORECAST AREA BY SATURDAY MORNING. TEMPS SHOULD BE AROUND OR SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH THE WEEKEND. LS .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON... AND SOUTH OF A PAOLA KANSAS TO CARROLLTON TO LANCASTER LINE TONIGHT. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE WITH THIS ACTIVITY DURING THE LATE AFTERNOON AND EVENING HOURS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POSSIBILITY OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA MONDAY NIGHT AND TUESDAY...ALONG WITH THE ATTENDANT THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374925, 5374926, 5374927, 5374920, 5374921, 5374922, 5374923, 5374924, 5374919.